Histologic changes resembling acute rejection in a liver transplant patient treated with terbinafine

Michael O. Lovell, Kermit V. Speeg, Russell D. Havranek, Francis E. Sharkey

Research output: Contribution to journalArticle

13 Scopus citations

Abstract

We present a case of histologic changes resembling acute cellular rejection in a liver transplant patient treated with terbinafine. Approximately 5 years after orthotopic liver transplantation, a 51-year-old Hispanic man developed elevated liver enzyme levels. A biopsy sample was interpreted as acute cellular rejection, and the patient was treated with increased immunosuppression. Review of medications showed that the patient had been started on terbinafine approximately 4 weeks earlier for onychomycosis, and it was discontinued. A follow-up visit 2 weeks later revealed progressive jaundice, malaise, and nausea, and evaluation of a second liver biopsy sample revealed marked centrilobular cholestasis and severe bile duct damage, consistent with terbinafine hepatotoxicity. Although these histologic changes have been described in treated patients with both normal and abnormal livers, the potential for confusion with acute rejection in patients with hepatic transplantation has not previously been reported.

Original languageEnglish (US)
Pages (from-to)187-189
Number of pages3
JournalHuman Pathology
Volume34
Issue number2
DOIs
StatePublished - Feb 2003

Keywords

  • Acute rejection
  • Liver transplantation
  • Terbinafine

ASJC Scopus subject areas

  • Pathology and Forensic Medicine

Fingerprint Dive into the research topics of 'Histologic changes resembling acute rejection in a liver transplant patient treated with terbinafine'. Together they form a unique fingerprint.

Cite this